Nebraska, 2006

Winter Storm in Nebraska, March 19 to 21, 2006

March 19 to 21, 2006 · NWS FSD · 2 events in 2 counties and zones

Snowfall of 5 to 8 inches was accompanied by winds gusting to over 35 mph, causing near blizzard conditions in blowing snow. Schools and businesses were closed as the snowfall, low visibility, and drifting snow made travel very difficult.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 5 to 8 inches was accompanied by winds gusting to over 35 mph, causing near blizzard conditions in blowing snow. Schools and businesses were closed as the snowfall, low visibility, and drifting snow made travel very difficult.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 10:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 19, 10:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 AM CST SUN MAR 19 2006

.DISCUSSION...
HIGH PRESSURE REMAINS LOCKED IN PLACE ACROSS EASTERN MANITOBA AND
WESTERN ONTARIO.  DRY AIR WRAPPING AROUND THE HIGH WILL KEEP THE
NORTHEASTERN TWO THIRDS OF THE CWA HIGH AND DRY....WHILE A MAJOR
WINTER STORM CONTINUES ACROSS THE SOUTH AND WEST. TIGHT GRADIENT
BETWEEN SNOW AND NO SNOW WILL CONTINUE AND HOLD STEADFAST FOR MUCH
OF THE DAY. HAVE TIGHTENED POP GRADIENT AND UPDATED QPF AND SNOW
AMOUNTS THROUGH MONDAY MORNING. BY 12Z MONDAY...WINDS BECOME NEARLY
PARALLEL TO ISENTROPIC SURFACE AND EXPECT THE SNOW TO GRADUALLY COME
TO AN END ACROSS THE MISSOURI RIVER VALLEY...SO 12Z LOOKS GOOD AS AN
ENDING TIME FOR HEADLINES. WILL LET HIGHLIGHTS STAND AS IS...THOUGH
SNOWFALL AMOUNTS MAYBE A LITTLE SKIMPY ACROSS MUCH OF CLAY AND
DAVISON COUNTIES. HOWEVER...SNOW MAY REACH MARGINAL ADVISORY
CRITERIA IN FAR SOUTHWESTERN CORNER OF THE COUNTIES.

OTHER CONCERN IS TEMPERATURES. HIGHS NOT EXPECTED TO STRAY TOO FAR
FROM CURRENT READING WITH FAIRLY DENSE CLOUD COVER ACROSS MUCH OF
THE AREA AND 925 TEMPERATURES REMAINING FAIRLY STAGNANT.
TEMPERATURES CURRENTLY AT FORECASTED HIGHS IN PORTIONS OF
NORTHWESTERN IOWA...AND HAVE RAISED FORECAST HIGHS A FEW DEGREES
THERE. UPDATE ON THE WAY.

&&
.PREV DISCUSSION...
SYS IS IN A REAL BATTLE OVER CWA WITH IMPRESSIVE LIFT AND UPSLOPE
PRODUCING DECENT SNW COMNG INTO AREA FROM THE SW ERY THIS MRNG...AND
EQUALLY IMPRESSV DRY AIR INFLUX FROM THE NE. OBVIOUSLE WE ARE STILL
GOING FROM NOTHING NERN FCST AREA TO DECENT SNW IN THE SW...THE QSTN
IS WHERE AND HOW SHARP THE GRADNT WILL BE. ALREADY RECENT DVLPMNT
INDICATE THE DRY AIR TO BE WINNING ONCE WE GET OUT OF THE SWRN CRNR
OF FCST AREA. A DROPPING OFF OF SNW INTENSITY IS INDICATED A LTL
LATR TDA EVEN IN THE SW WITH ANOTHER SHOT TNGT. UPSHOT IS THE WARNG
STILL LOOKS GOOD OVER THE SWRN 3 COUNTIES PLUSS BON HOMME ALG THE
RVR JUST TO THE E...BUT SNW AMNTS WILL DROP OFF QUITE A BIT TO THE N
AND E OF THERE. HAVE DOWNGRADED WARNING TO ADVY IN AURORA AND
DOUGLAS COS. HAVE KEPT ADVY REST OF COS BUT IT IS BORDERLINE AS IT
LOOKS LIKE SMALL PARTS OF A FEW OF THESE COS WILL SEE ENUF SNW FOR
ADVY.

AS SNW TRIES TO SHIFT E WITH NEXT TWO OR THREE SHOTS...ACCUM WILL
SPRD EWD ALG MO RVR BUT WILL HAVE A HARD TIME GETTING TOO FAR E...SO
WILL KEEP WOODBURY CO IA OUT OF ADVY AS WE HAVE BEEN. EVEN IN KEPT
WARNG AREA HAVE SHADED SNW AMTS DOWN SLGTLY. SUSPECT WE MAY HAVE TO
DO MORE CUTTING BACK WITH TIME BUT WE WILL SEE.

SYS SHUD TAPR OFF SLWLY MON...ACTUALLY STARTNG LATR TNGT IN THE
W/NW...THEN MOPRE DCRG OF SNW MON NGT WITH A LTL CHC FAR SE INTO ERY
TUE.

REST OF FCST SHOWS NOT MUCH CHANGE. SYS FOR WED NGT STILL LOOKS
PRETY WIMPY AND MAYBE TO OUR S BUT WAY TOO MUCH INCERTAINTY TO CUT
ANYTHING AS WE HAVE ONLY A CHC. AFTER THAN LOOKS DRY. HAVE GIVEN A
LTL BETTR PUSH TO THE WARMNG TREND LATE IN WEEK INTO NEXT WEEKEND.
MAYBE NIT ENUF PUSH BUT DAY WILL HAVE MUCH BETTR LOOK AND MORE TIME
TO CHECK OUT EXTENDED GUIDNCE.
&&
.AVIATION...
HIGH PRESSURE WILL REMAIN LOCKED IN PLACE TODAY OVER WESTERN ONTARIO
FEEDING DRY AIR INTO SOUTHWEST MINNESOTA INTO NORTHWEST IOWA.
FURTHER WEST...LOW PRESSURE MOVING OUT OF THE CENTRAL ROCKIES WILL
RESULT IN A MODERATE TO HEAVY BAND OF SNOW ACROSS THE MISSOURI RIVER
VALLEY...CREATING AREAS OF REDUCED VISIBILITIES AND IFR
CONDITIONS...ESPECIALLY ALONG AND WEST OF THE MISSOURI RIVER VALLEY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING TO 201200Z SDZ050-057-063-068
     WINTER WX ADVY       TO 201200Z SDZ052-058-059-064-065-069-070.
MN...NONE.
IA...NONE.
NE...WINTER WX ADVY       TO 201200Z NEZ013-014.

&&

BT/WILLIAMS
Hazardous weather outlook, Mar 19, 5:19 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0519 AM CST SUN MAR 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0519 AM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL SPREAD SLOWLY NORTH AND EAST TODAY FROM SOUTH CENTRAL
SOUTH DAKOTA TO THE AREA FROM WESSINGTON SPRINGS TO MITCHELL TO
SIOUX CITY. THE SNOW WILL BEGIN TO TAPER OFF FROM THE WEST
TONIGHT. HEAVY SNOW OF 6 TO 12 INCHES IS EXPECTED OVER GREGORY
COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...WITH AMOUNTS DROPPING OFF
TO THE NORTHEAST DUE TO DRY AIR COMING FROM THAT DIRECTION.
WINTER STORM WARNINGS ARE IN EFFECT ALONG AND SOUTHWEST OF A
CHAMBERLAIN TO SPRINGFIELD LINE. WINTER WEATHER ADVISORIES ARE IN
EFFECT NORTHEAST OF THIS AREA FROM A WESSINGTON SPRINGS TO
MITCHELL TO VERMILLION LINE AND FOR EXTREME NORTHEAST NEBRASKA.

AREAS OF BLOWING SNOW WILL ACCOMPANY THE SNOWFALL...MAINLY IN THE
WARNING AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING LIGHT SNOW MONDAY INTO MONDAY NIGHT MAY PRODUCE
ADDITIONAL ACCUMULATIONS OF AN INCH OR LESS NEAR THE MISSOURI
RIVER IN SOUTH DAKOTA AND IN EXTREME NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Mar 19, 9:30 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HEAVY SNOW       CHAMBERLAIN             43.81N 99.32W
03/19/2006  E2.0 INCH        BRULE              SD   LAW ENFORCEMENT

0920 AM     HEAVY SNOW       LAKE ANDES              43.16N 98.54W
03/19/2006  E4.0 INCH        CHARLES MIX        SD   LAW ENFORCEMENT

0920 AM     HEAVY SNOW       BONESTEEL               43.08N 98.95W
03/19/2006  E5.0 INCH        GREGORY            SD   LAW ENFORCEMENT

0920 AM     HEAVY SNOW       BURKE                   43.18N 99.29W
03/19/2006  E6.0 INCH        GREGORY            SD   LAW ENFORCEMENT

&&

RSR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dakota

When
March 19, 12:00 PM CST to March 21, 12:00 AM CST
Where
Dakota forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Winter Storm, Dixon

When
March 19, 12:00 PM CST to March 21, 12:00 AM CST
Where
Dixon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497819, 5497864.